Texas, 2013

Tornadoes and Flash Flooding in Texas, April 29, 2013

April 29, 2013 · NWS CRP · 10 events in 6 counties and zones

A weak upper level disturbance combined with a modestly unstable air mass over the coastal plains to produce scattered strong to severe thunderstorms during the afternoon. The thunderstorms continued over the southern Coastal Bend into the evening hours and moved west into portions of the Brush Country also.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A weak upper level disturbance combined with a modestly unstable air mass over the coastal plains to produce scattered strong to severe thunderstorms during the afternoon. The thunderstorms continued over the southern Coastal Bend into the evening hours and moved west into portions of the Brush Country also.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 29, 11:37 AM CST, 24 minutes earlier.

Area forecast discussion, Apr 29, 11:37 AM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1237 PM CDT MON APR 29 2013

.DISCUSSION...UPDATE FOR 18Z AVIATION BELOW.

&&

.AVIATION...MID LEVEL DISTURBANCE WILL MOVE ACROSS SOUTH TEXAS
THIS AFTERNOON. BROKEN BAND OF SHRA HAS DEVELOPED ALREADY FROM
NEAR LRD-HBV. ACTIVITY WILL EXPAND IN COVERAGE WITH TSRA ALSO
POSSIBLE...AND LIFT NORTHEAST THROUGH SOUTH TEXAS DURING THE
AFTERNOON...IMPACTING ALI AND VCT AND POSSIBLY NQI/CRP. GIVEN
INSTABILITY AND DEEP LAYER SHEAR...A FEW TSRA COULD BECOME
STRONG TO NEAR SEVERE...PRODUCING GUSTY WINDS AND SMALL HAIL.
TEMPO MVFR CEILINGS AND VISIBILITIES WILL BE POSSIBLE IN
SHRA/TSTMS...OTHERWISE VFR THROUGH THE AFTERNOON AND EARLY
EVENING.

&&

.PREV DISCUSSION... /ISSUED 1028 AM CDT MON APR 29 2013/

DISCUSSION...MID AND UPPER LEVEL TROUGH AXIS STRETCHES FROM THE
DEEP SOUTH...WEST INTO THE EWX CWA. A VORTICITY MAX WAS SWINGING
THROUGH THE BASE...AND WAS IDENTIFIED ON WATER VAPOR IMAGERY
APPROACHING LA SALLE AND WEBB COUNTIES LATE THIS MORNING. THIS
FEATURE WILL MOVE EASTWARD THROUGH THE AFTERNOON...ACROSS THE
CRP CWA. 12Z CRP SOUNDING REVEALS MOIST AND UNCAPPED ENVIRONMENT.
THEREFORE DO EXPECT ISOLATED TO POSSIBLE SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON AS INSTABILITY
INCREASES AND FORCING FROM VORT INCREASES. THERE IS SOME DRIER AIR
THAT WORKS INTO THE WESTERN BRUSH COUNTRY AND RIO GRANDE PLAINS
DURING THE AFTERNOON...BUT THE EASTERN BRUSH COUNTRY AND COASTAL
PLAINS SHOULD REMAIN ADEQUATELY MOIST UNTIL THIS EVENING...AND
THIS IS WHERE THE HIGHER POPS ARE LOCATED. CAN NOT RULE OUT THE
POSSIBILITY OF A STRONGER STORM OR TWO ACROSS MAINLY THE SOUTHERN
HALF OF THE CWA. THIS IS WHERE BAND OF HIGHER 40 KT BULK SHEAR
RESIDES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    66  83  69  84  69  /  10  20  10  10  10
VICTORIA          64  83  65  84  64  /  10  20  10  10  10
LAREDO            69  92  71  94  70  /  10  10  10  10  10
ALICE             65  87  68  87  68  /  10  10  10  10  10
ROCKPORT          68  81  69  76  69  /  10  20  10  10  10
COTULLA           64  87  67  91  67  /  20  10  10  10  20
KINGSVILLE        66  86  69  87  69  /  10  20  10  10  10
NAVY CORPUS       69  79  70  80  70  /  10  20  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

JR/76...AVIATION
Hazardous weather outlook, Apr 29, 4:06 AM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
506 AM CDT MON APR 29 2013

GMZ230-235-250-255-270-275-TXZ229>234-239>247-292330-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
506 AM CDT MON APR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATER THIS
MORNING INTO THE AFTERNOON HOURS. THUNDERSTORMS ARE NOT EXPECTED
TO BECOME SEVERE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE THROUGH THE REGION THURSDAY AND WILL BRING
ISOLATED THUNDERSTORMS. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME.

MODERATE TO STRONG OFFSHORE FLOW WILL DEVELOP ACROSS THE COASTAL AND
NEARSHORE WATERS...AND SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED
BY THURSDAY AFTERNOON THROUGH FRIDAY MORNING.

ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP THURSDAY AFTERNOON IN
THE WAKE OF THE COLD FRONT AND AGAIN FRIDAY AFTERNOON DUE TO MUCH
DRIER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TMT/TE

The radar

The Corpus Christi radar (KCRP), 31 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 3 flash flood, 2 hail, 2 thunderstorm wind. Local standard time, as filed.

Tornado, San Patricio

When
April 29, 12:01 PM CST to 12:11 PM CST
Where
San Patricio County, 4.15 mi N of Taft to 5.72 mi N of Taft
Rating
EF0
Path length
1.66 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
28.040, -97.380

Several eyewitnesses observed a tornado near the intersection of State Highway 188 and Farm to Market Road 631. The tornado remained over open field and produced no significant damage or injuries.

Tornado, San Patricio

When
April 29, 12:26 PM CST to 12:28 PM CST
Where
San Patricio County, 8 mi N of Taft to 4.56 mi ESE of Ewelder
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
28.096, -97.380

Local law enforcement reported a brief touchdown 8 miles north of Taft. No damage was reported.

Tornado, Refugio

When
April 29, 12:56 PM CST to 1:00 PM CST
Where
Refugio County, 0.65 mi S of Vidauri to 0.43 mi S of Vidauri
Rating
EF0
Path length
0.22 mi
Path width
10 yd
Reported by
Public
Coordinates
28.421, -97.131

Public reported a tornado about 5 miles north of Quintana.

Hail, Live Oak

When
April 29, 3:10 PM CST
Where
Live Oak County, 2.16 mi NNE of Whitsett
Measured
1 in hail
Reported by
COOP Observer
Coordinates
28.660, -98.260

Coop observer reported quarter sized hail.

Thunderstorm Wind, Live Oak

When
April 29, 3:30 PM CST
Where
Live Oak County, 1.38 mi S of George West
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
28.310, -98.120

COOP observer reported multiple downed tree limbs.

Thunderstorm Wind, Bee

When
April 29, 4:30 PM CST
Where
Bee County, 0.69 mi N of Clareville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
28.330, -97.870

A tree with the diameter of two feet was snapped by the wind at a home in the Clareville subdivision.

Flash Flood, Bee

When
April 29, 4:30 PM CST to 4:40 PM CST
Where
Bee County, Orangedale to 1.2 mi ESE of Orangedale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.430, -97.830

Bee County Sheriff's Office reported water over the road on Farm to Market Road 673 near Orangedale.

Flash Flood, Nueces

When
April 29, 6:40 PM CST to 6:55 PM CST
Where
Nueces County, Agua Dulce to 4.65 mi NW of Banquete
Cause
Heavy Rain
Reported by
Public
Coordinates
27.800, -97.900

Public reported county roads north of Agua Dulce near Rancho Banquete were flooded.

Flash Flood, Nueces

When
April 29, 6:45 PM CST to 7:30 PM CST
Where
Nueces County, 0.38 mi E of Corpus Christi to 0.68 mi ESE of Corpus Christi
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
27.780, -97.414

Local television station reported Morgan and Baldwin Streets near 19th Street and Crosstown Expressway were flooded.

Hail, La Salle

When
April 29, 7:20 PM CST
Where
La Salle County, 11.2 mi N of Fowlerton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.640, -98.820

Spotter reported quarter sized hail on Farm to Market Road 1582 north of Fowlerton.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyThe tornado archive for Texas, 2013Warnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448502, 448519, 448522, 448499, 448503, 448505, 448510, 448508, 448529, 448501.